Alert archive / Texas / Flash Flood Warnings in 2012

Flash Flood Warning 46, NWS Houston/Galveston, TX

July 13, 20125 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jul 13, 2012, 11:43 AM CDT for 5 counties in Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2012, 11:43 AM CDT (16:43 UTC)
Expired
Jul 13, 2012, 2:45 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Chambers County, TX, Harris County, TX, Liberty County, TX, Montgomery County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 61 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 12:00 PM CDTFLOODHouston, TXHIGH WATER BLOCKING ONE LANE OF INTERSTATE 45 AT THE INTERSECTION WITH SCOTT STREET SOUTH OF DOWNTOWN HOUSTON.
Jul 13, 1:00 PM CDTFLOOD10 Nw Jersey Village, TXWATER REPORTED IN 25-50 HOMES ACROSS NORTHERN HARRIS COUNTY. AT LEAST 30 HIGH WATER RESCUES REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 4.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1723 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WGUS54 KHGX 131643
FFWHGX
TXC071-201-291-339-473-131945-
/O.NEW.KHGX.FF.W.0046.120713T1643Z-120713T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1143 AM CDT FRI JUL 13 2012

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN LIBERTY COUNTY IN SOUTHEAST TEXAS...
  EXTREME NORTHWESTERN CHAMBERS COUNTY IN SOUTHEAST TEXAS...
  HARRIS COUNTY IN SOUTHEAST TEXAS...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST TEXAS...
  NORTHEASTERN WALLER COUNTY IN SOUTHEAST TEXAS...

* UNTIL 245 PM CDT

* AT 1136 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS EXPECTED TO
  BEGIN SHORTLY. A BAND OF SHOWERS AND THUNDERSTORMS ALONG THE I-10 
  CORRIDOR SHOULD DEVELOP NORTHWARD AND WILL BE CAPABLE OF RAINFALL 
  RATES 1.5 TO 2" PER HOUR AND ON TOP OF THE SATURATED GROUND WILL 
  RUNOFF PRODUCING FLOODING. ROADWAYS WILL BE SEVERELY IMPACTED.

  HARRIS COUNTY FLOOD CONTROL DISTRICT HAS REQUESTED THAT PEOPLE 
  IN THE WARNED AREA STAY INDOORS AND NOT TO ATTEMPT TO TRAVEL.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  HOUSTON...CHANNELVIEW...CLOVERLEAF...ALDINE...WEST UNIVERSITY
  PLACE...GALENA PARK...JACINTO CITY...LIBERTY...HIGHLANDS...JERSEY
  VILLAGE...TOMBALL...DAYTON...HUNTERS CREEK VILLAGE...BUNKER HILL
  VILLAGE...SPRING VALLEY...PINEHURST...PINEY POINT VILLAGE...
  BARRETT...HEDWIG VILLAGE...CROSBY...SHELDON...SOUTHSIDE PLACE...
  AMES...HILSHIRE VILLAGE AND STAGECOACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3006 9472 2983 9497 2968 9538 2989 9591
      3016 9591 3020 9564 2999 9527 3006 9494

$$
1 follow-up statement
163 
WGUS74 KHGX 131834
FFSHGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
134 PM CDT FRI JUL 13 2012

TXC071-201-291-339-473-131945-
/O.CON.KHGX.FF.W.0046.000000T0000Z-120713T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIBERTY TX-CHAMBERS TX-HARRIS TX-MONTGOMERY TX-WALLER TX-
134 PM CDT FRI JUL 13 2012

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
SOUTHWESTERN LIBERTY...EXTREME NORTHWESTERN CHAMBERS...HARRIS...
SOUTHWESTERN MONTGOMERY AND NORTHEASTERN WALLER COUNTIES...

AT 129 PM CDT...DOPPLER RADAR INDICATED THE HEAVY RAINS OVER 
THE AREA HAD DISSIPATED IN THE WARNED AREA BUT FLASH FLOODING IS 
ALREADY OCCURRING. STREET FLOODING REMAINS A PROBLEM IN NORTHWEST 
AND CENTRAL HARRIS COUNTY.

ADDITIONAL SLOW MOVING THUNDERSTORMS WERE FORMING IN MONTGOMERY AND 
LIBERTY COUNTY AND MAY DRIFT SOUTH INTO THE WARNED AREA IMPACTING 
THE ALREADY SATURATED CONDITIONS.

IF YOU MUST TRAVEL AVOID FLOODED ROADWAYS AND FLOOD PRONE AREAS. 
CHECK WITH HOUSTON TRANSTAR AND THE TV AND RADIO MEDIA FOR THE 
LASTEST TRAFFIC CONDITIONS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOUSTON...CHANNELVIEW...CLOVERLEAF...ALDINE...WEST UNIVERSITY
PLACE...GALENA PARK...JACINTO CITY...LIBERTY...HIGHLANDS...JERSEY
VILLAGE...TOMBALL...DAYTON...HUNTERS CREEK VILLAGE...BUNKER HILL
VILLAGE...SPRING VALLEY...PINEHURST...PINEY POINT VILLAGE...
BARRETT...HEDWIG VILLAGE...CROSBY...SHELDON...SOUTHSIDE PLACE...
AMES...HILSHIRE VILLAGE AND STAGECOACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3006 9472 2983 9497 2968 9538 2989 9591
      3016 9591 3020 9564 2999 9527 3006 9494

$$

!KP!

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 10:53 AM CDT, 50 minutes earlier.

Area forecast discussion, Jul 13, 10:53 AM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1053 AM CDT FRI JUL 13 2012

.UPDATE...
THE UPPER LEVEL WEAKNESS THAT HAS BEEN OVERHEAD THE PAST COUPLE OF
DAYS HAS SHIFTED SLIGHTLY TO THE EAST THIS MORNING CARRYING THE
HEAVIEST PRECIPITATION INTO EAST TEXAS AND WESTERN LOUISIANA.
WHILE THE BULK OF THE PRECIPITATION LIES TO OUR EAST SCATTERED
SHOWERS AND THUNDERSTORMS ARE INCREASING IN COVERAGE ALONG THE
INTERSTATE 10 CORRIDOR AND THE TREND OF INCREASING COVERAGE IS
EXPECTED TO CONTINUE THROUGH THE AFTERNOON. FORTUNATELY THE
EARLIER ACTIVITY IN NORTHERN WALLER AND EXTREME NORTHWESTERN
HARRIS COUNTY HAS DISSIPATED BUT WE WILL HAVE TO CONTINUE TO WATCH
THIS AND OTHER AREAS THAT HAVE SEEN THE HEAVIER RAINFALL TOTALS
FOR ANY ADDITIONAL RAINS THAT COULD PROLONG THE CURRENT FLOODING
ISSUES.

FOR THE GRIDS...HAVE EXTENDED THE LIKELY POPS WESTWARD ALONG THE
I-10 CORRIDOR FOR THE AFTERNOON AND LOWERED POPS SLIGHTLY FOR OUR
NORTHEASTERN COUNTIES. ONLY OTHER CHANGES WERE SOME MINOR
ADJUSTMENTS TO THE MAX TEMPS FOR TODAY. 38

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      90  74  90  73  92 /  50  30  40  20  40
HOUSTON (IAH)              88  74  90  73  91 /  60  30  40  20  40
GALVESTON (GLS)            87  82  88  82  89 /  50  30  40  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZORIA...CHAMBERS...COLORADO...
     FORT BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...
     MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...WALLER...
     WHARTON.

GM...NONE.
&&

DISCUSSION...38
AVIATION/MARINE...41
Hazardous weather outlook, Jul 13, 6:43 AM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
643 AM CDT FRI JUL 13 2012

TXZ178-179-197-199-200-210>214-226-227-235>238-141145-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-WALLER-
WASHINGTON-WHARTON-
643 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 1 PM. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER
SOUTHEAST TEXAS THIS MORNING. AN UPPER LEVEL FEATURE OVER THE
PINEY WOODS SHOULD HELP FOCUS MUCH OF THE HEAVIER PRECIPITATION
OVER EAST TEXAS AND SOUTHWEST LOUISIANA. RAINFALL AMOUNTS ARE
EXPECTED TO REMAIN BETWEEN 1 AND 2 INCHES TODAY WITH LOCALLY
HEAVIER AMOUNTS POSSIBLE...MAINLY EAST OF I-45.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY INTO
EARLY NEXT WEEK. THE GROUND IS INCREASINGLY SATURATED AND HEAVY
RAINS COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE ALERT FOR
ACTIVATION.

TXZ163-164-176-177-195-196-198-141145-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-TRINITY-WALKER-
643 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
MORNING. ALTHOUGH ORGANIZED HEAVY RAIN IS NOT EXPECTED...A FEW OF
THE STRONGER STORMS COULD PRODUCE A QUICK INCH OR TWO OF RAIN.
MOST AREAS WILL RECEIVE RAINFALL ACCUMULATIONS OF LESS THAN AN
INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY INTO
EARLY NEXT WEEK. THE GROUND IS INCREASINGLY SATURATED AND HEAVY
RAINS COULD PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD BE ALERT FOR
ACTIVATION.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:11 AM CDTRiver Flood WarningHGXHarris, Montgomery3 days
Jul 13, 5:34 AM CDTRiver Flood WarningHGXHarris, Montgomery4 hr
Jul 13, 5:34 AM CDTRiver Flood WarningHGXHarris, Liberty4 hr
Jul 13, 9:01 AM CDTRiver Flood WarningHGXBrazoria26 hr
Jul 13, 9:56 AM CDTAreal Flood AdvisoryHGXHarris, Waller2 hr
Jul 13, 11:20 AM CDTRiver Flood WarningHGXHarris23 hr
Jul 13, 11:24 AM CDTAreal Flood AdvisoryHGXHarris, Waller111 min
Jul 13, 1:07 PM CDTAreal Flood AdvisoryHGXHarris, Liberty, Montgomery, San Jacinto53 min
Jul 13, 1:16 PM CDTSpecial Marine WarningHGX44 min
Jul 13, 2:06 PM CDTAreal Flood AdvisoryHGXGrimes, Montgomery, Walker114 min
Jul 13, 3:12 PM CDTSpecial Weather StatementHGXBrazoria48 min
Jul 13, 3:20 PM CDTSpecial Weather StatementHGXColorado40 min
Jul 13, 3:25 PM CDTSevere Thunderstorm WarningHGXAustin, Colorado35 min
Jul 13, 3:53 PM CDTAreal Flood AdvisoryHGXAustin, Colorado, Wharton66 min
Jul 13, 4:20 PM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Waller, Washington55 min
Jul 13, 4:45 PM CDTSpecial Weather StatementHGXFort Bend45 min
Jul 13, 4:56 PM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Waller, Wharton64 min
Jul 13, 5:27 PM CDTFlash Flood WarningHGXAustin, Fort Bend, Harris, Waller2 hr
Jul 13, 5:43 PM CDTSpecial Weather StatementHGXWaller47 min
Jul 13, 6:09 PM CDTSpecial Weather StatementHGXWharton51 min

Nearby

Flash Flood Warnings in Texas, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.